North Carolina, 2017Rip Current in North Carolina, June 6, 2017
June 6, 2017 · NWS MHX · 1 event in 1 county or zone
A 17 year old male died from a rip current off Frisco.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 17 year old male died from a rip current off Frisco.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 6, 8:37 AM EST, 3 hours 53 minutes earlier.
Area forecast discussion, Jun 6, 8:37 AM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
937 AM EDT Tue Jun 6 2017
.SYNOPSIS...
A cold front will stall off the coast today. Unsettled weather
expected Wednesday into Thursday as waves of low pressure ride along
the stalled front. High pressure moves in late in the week with
drier weather expected.
&&
.NEAR TERM /Through Today/...
As of 935 AM Tue...Have diminished pops across the board today,
no higher than 20 percent, as subsidence in wake of weak front
that has now stalled off the coast takes hold. May be an iso
shower or storm esp this afternoon as weak differential heating
occurs with inland propagating sea breeze front. Warm with highs
generally 83-87 today.
Previous discussion...As of 715 AM Tuesday...Patchy low clouds
should dissipate by 13Z or so with some partial sunshine around
today, although some locales will remain cloudy. Good drying is
indicated over northern areas today as forecast soundings and
models show drying of the column and more stable air behind cold
front slowly moving offshore this morning. Have slight chance
PoPs over inland areas today. Rain chances will be slightly
higher near the coast where axis of deeper moisture and
precipitable water exists and in proximity to the boundary. Will
have chance PoPs, mainly in the afternoon near the coast. Given
fairly extensive cloud cover and less instability, think the
severe threat today will be limited. Temperatures will be warmer
near the coast and over the southern zones with mid to perhaps
a few upper 80s, while northern areas are likely to stay in the
upper 70s to lower 80s.
&&
.SHORT TERM /Tonight/...
As of 405 AM Tuesday...Low pressure will develop along the
stationary boundary to our south and move northeast from the
northern Gulf toward the Carolinas late tonight. Deeper moisture
will quickly spread back in during the evening into the
overnight hours. Good agreement in most models showing showers
developing with a few embedded thunderstorms after 00z as mid-
level energy ejects from developing upper trough over northern
Florida. Anticipate a fairly steep precipitation/moisture
gradient across our CWA tonight with only slight chance PoPs
across the far northern tier, but likely PoPs near the coast
where a few heavier showers are possible. Instability will
remain modest tonight, so do not expect much of a severe threat,
but with precipitable water exceeding 2 inches, some localized
flooding may be possible. Cooler low temperatures expected
tonight, in the low/mid 60s for most areas.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 315 AM Tues...Several low pressure areas will travel
along a stalled front located off the southern coast of NC.
Unsettled weather will continue through Thursday night, especially
along the southern NC coast and OBX. High pressure builds in for
Friday and the weekend, providing a return to a more summer-
like pattern, along with some scattered afternoon thunderstorms
Saturday and Sunday.
Wednesday and Thursday...Several waves of low pressure will ride
along a stalled frontal boundary off the southern NC coast. The
last of these pulses looks likely to strengthen rapidly ahead of
an approaching upper trough, and then move up the mid-Atlantic coast.
Some model differences still exist, with the Euro developing a
deeper low pressure system that tracks closer to the coast, and
is also around 18 hours slower than the GFS.
Both the GFS and Euro agree that rain showers and thunderstorms
will overspread Eastern NC for most of Wednesday. Have increased
PoPs to categorical for the southern coast on Wednesday with a
gradient of precipitation chances as one goes further north.
Have also increased PoPs to likely from Wednesday night to
Thursday morning across coastal sections including the OBX.
Split the difference between the GFS and Euro, and have rain
showers and thunderstorms ending from west to east later
Thursday evening.
As of now, have generally 1 to 2 inches of QPF across southern
coastal sections, and the OBX. But, there is potential for 2 to
4+ inches of rainfall taking into account the uncertainty of
the track of the coastal low, and any convective rain
enhancements that could take place.
High temps Wednesday and Thursday will be below normal due to
considerable cloud cover. Highs will range from the low 70s in
the NOBX, to the mid 70s across the coastal plain where the most
solar insolation is likely.
Friday through Monday...Upper trough finally swings through
Friday morning allowing dry surface high pressure to build in
from west later in the day. High will extend over area from
offshore Saturday through Monday, but some weak short waves may
help produce scattered diurnal convective activity mainly
inland of coast each day. High temps on Friday will range from
the mid 70s on the NOBX to the low 80s SW of US 70. Warming
trend for weekend with highs mainly 80s Saturday with some lower
90s possible inland Sunday and Monday.
Low temps Wednesday through Saturday mornings will be in the
upper 50s to low 60s over inland sections and upper 60s/low 70s
along the coast. Warmer lows are expected Sunday morning onward,
with lows ranging from the upper 60s inland to the low/mid 70s
along the coast.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Short Term /Through 12Z Weds/...
As of 715 AM Tuesday...Some patchy MVFR ceilings/vsbys early
this morning should dissipate by 13z or 14z. Conditions should
generally improve to VFR through the balance of the day before
dropping back to MVFR tonight as a surface low develops along a
stalled frontal boundary to the south with increasing moisture
and showers. Most of the heavier precipitation will be east of
the TAF sites, but will indicate ceilings around 3000 ft for
KEWN and KOAJ after 08z tonight.
Long Term /Wednesday through Friday/...
Widespread and prolonged sub-VFR may linger through Thursday
as a coastal low pressure system deepens and moves up the NC coast.
Improving conditions Thursday night and Friday with high pressure
building in from west.
&&
.MARINE...
Short Term /Today and Tonight/...
As of 715 AM Tuesday...Made some minor tweaks to the SCA for
this update. Will have SCA south of Oregon Inlet through 11 AM
this morning as Diamond Buoy continues to report 8 foot seas
with occasional 6 foot seas at the buoy 30 miles southeast of
New River Inlet. The winds/seas should diminish by late morning.
Westerly winds will veer to east tonight and become NE and will
be starting to increase at the end of the short term period
late tonight. Additional SCA will be needed on Weds and has
already been issued for the waters north of Oregon Inlet.
Long Term /Wednesday through Friday/...
NNE winds increase Wednesday to 20-25 kts, as pressure gradient
increases between a developing low pressure system to the south
and high pressure to the north. Seas initially 2-4 ft, will
build to 4-7 ft by evening. A strong, coastal low pressure
system is forecast to move up the NC coast Wednesday night and
Thursday resulting in strong N winds 20-25 kts gusting over 30
kts. Winds slowly weaken to 15-20 kts by Thursday evening. Seas
build to 5-10 ft by Thursday morning and remain elevated through
Thursday night. Seas become 3-6 ft Friday morning, and then 3-5
ft by afternoon. Winds on Friday will become variable 5-10 kts
before turning to the S late in the day.
There is potential for stronger winds to develop along the coastal
waters depending on the strength and location of the deepening low
pressure system. Gale watches/warning may be needed later if
confidence increases on stronger winds entering the coastal waters.
At this point, have issued a SCA for the northern waters starting
Wednesday afternoon, and will likely issue SCAs for the remaining
coastal waters after currents SCAs expire later this morning.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 11 AM EDT this morning for AMZ152-
154-156-158.
Small Craft Advisory from 4 PM Wednesday to 2 PM EDT Friday
for AMZ150.
&&
SYNOPSIS...CTC
NEAR TERM...CTC/TL
SHORT TERM...CTC
LONG TERM...SGK
AVIATION...CTC/SGK
MARINE...CTC/SGKHazardous weather outlook, Jun 6, 9:26 AM EST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1026 AM EDT Tue Jun 6 2017
NCZ029-044>046-079-080-091-071430-
Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Lenoir-
1026 AM EDT Tue Jun 6 2017
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ095-098-103-104-071430-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
1026 AM EDT Tue Jun 6 2017
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A strong low pressure system is expected to develop off the southern
North Carolina coast on Wednesday and move up the coast on Thursday.
Heavy rain will fall Wednesday and into Thursday, and will lead to
minor flooding and possibly flash flooding. Gusty north winds will
likely cause minor coastal flooding on the sounds and rivers.
Elevated rip currents and rough surf are also expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ047-081-090-092>094-071430-
Mainland Dare-Mainland Hyde-Duplin-Jones-Craven-Pamlico-
1026 AM EDT Tue Jun 6 2017
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A strong low pressure system is expected to develop off the southern
North Carolina coast on Wednesday and move up the coast on Thursday.
Heavy rain will fall Wednesday and into Thursday, and will lead to
minor flooding and possibly flash flooding. Gusty north winds will
likely cause minor coastal flooding on the sounds and rivers.
Elevated rip currents and rough surf are also expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Eastern Dare
- When
- June 6, 12:30 PM EST
- Where
- Eastern Dare forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Coast Guard
A 17 year old male died from a rip current off Frisco. The victim was last seen going into the water on a boogie board urging others to come back toward shore, but succumbed to the rip current himself. His body was recovered the next morning, on June 7th.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Mississippi, June 6, 2017$2.4 million · 8 events
- Flash Flooding and Heavy Rain in Florida, June 6 to 7, 2017$500,000 · 10 events
- Tornado and Flood in Florida, June 6, 2017$10 · EF1 · 4 events
- Strong Wind in Massachusetts, June 6, 2017$19,000 · 6 events
- Drought in South Dakota, June 6 to 30, 201716 events
- Hail and Damaging Winds in New Mexico, June 6, 20171.75 in hail · 9 events
- Hail in Kansas, June 6, 20171 in hail · 4 events
- Hail and Damaging Wind in Kansas, June 6, 20171.75 in hail · 4 events
- Flash Flooding in Alabama, June 6 to 7, 20174 events
- Flash Flooding in Florida, June 6 to 7, 20173 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 6, 20173 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 6, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694809.